Alert archive / North Carolina / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Raleigh, NC

May 18, 201825 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at May 18, 2018, 2:41 PM EDT for 25 counties in North Carolina. It took effect at May 18, 2018, 4:00 PM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 18, 2018, 2:41 PM EDT (18:41 UTC)
In effect from
May 18, 2018, 4:00 PM EDT
Expired
May 19, 2018, 6:45 PM EDT
In force
27 hr
Issued by
NWS Raleigh, NC
Flood severity
None
All 25 counties

Alamance County, NC, Chatham County, NC, Cumberland County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Sampson County, NC, Scotland County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 26 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS62 KRAH 181841
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Raleigh NC
241 PM EDT Fri May 18 2018

...FLASH FLOODING POSSIBLE THROUGH SATURDAY EVENING ACROSS
SECTIONS OF CENTRAL NORTH CAROLINA...

.A series of upper level disturbances will interact with an  
abundantly moist and unstable atmosphere to trigger and sustain
clusters of showers and thunderstorms through Saturday evening. 
Due to a deep southerly flow overhead, the showers and storms may 
train repeatedly over the same locations for a few hours, leading
to excessive rainfall and the possibility of flash flooding.


NCZ007>011-021>028-040>043-075>078-085-086-088-089-191100-
/O.NEW.KRAH.FF.A.0002.180518T2000Z-180520T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-
Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Hasty, Siler City, Bynum, Moncure, 
Pittsboro, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, 
Benson, Coats Crossroads, New Hope, Wilson, Southern Pines, 
Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, 
Gum Springs, Sanford, Tramway, Dunn, Anderson Creek, Timberlake, 
Duncan, Erwin, Angier, Lillington, Goldsboro, Laurel Hill, 
Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, 
Silver City, Fayetteville, Fort Bragg, and Clinton
241 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

The National Weather Service in Raleigh has issued a

* Flash Flood Watch for a portion of central North Carolina,
  including the following counties, Alamance, Chatham, 
  Cumberland, Durham, Edgecombe, Forsyth, Franklin, Granville, 
  Guilford, Halifax, Harnett, Hoke, Johnston, Lee, Moore, Nash, 
  Orange, Person, Sampson, Scotland, Vance, Wake, Warren, Wayne, 
  and Wilson. 

* Through Saturday evening

* Clusters of showers and thunderstorms will move northward across
  most of central North Carolina through Saturday evening. The
  greatest concentration of showers and thunderstorms is expected
  along and east of highway 1, and in vicinity of the Triad.
  Additional rainfall amounts between one and three inches will
  occur, with locally heavier amounts possible.

* The conditions are favorable for showers and storms with heavy
  rain to pass over the same areas repeatedly. This will quickly
  saturate the ground, leading to rapid run off and the potential
  for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should
flash flood warnings be issued.

&&

$$
4 follow-up statements
739 
WGUS62 KRAH 190930
FFARAH

Flood Watch
National Weather Service Raleigh NC
530 AM EDT Sat May 19 2018

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING ACROSS SECTIONS 
OF CENTRAL NORTH CAROLINA...

.A series of upper level disturbances will interact with a
moist and unstable atmosphere to trigger and sustain clusters of 
showers and thunderstorms today, especially over the eastern 
Piedmont and Coastal Plain. A deep southerly flow overhead may 
cause the showers and storms to train repeatedly over the same 
locations for a few hours, leading to excessive rainfall and the 
possibility of flash flooding.

NCZ007>011-021>028-040>043-075>078-085-086-088-089-191730-
/O.CON.KRAH.FF.A.0002.000000T0000Z-180520T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-
Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Hasty, Siler City, Bynum, Moncure, 
Pittsboro, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, 
Benson, Coats Crossroads, New Hope, Wilson, Southern Pines, 
Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, 
Gum Springs, Sanford, Tramway, Dunn, Anderson Creek, Timberlake, 
Duncan, Erwin, Angier, Lillington, Goldsboro, Laurel Hill, 
Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, 
Silver City, Fayetteville, Fort Bragg, and Clinton
530 AM EDT Sat May 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of central North Carolina, including the following 
  areas, Alamance, Chatham, Cumberland, Durham, Edgecombe, 
  Forsyth, Franklin, Granville, Guilford, Halifax, Harnett, 
  Hoke, Johnston, Lee, Moore, Nash, Orange, Person, Sampson, 
  Scotland, Vance, Wake, Warren, Wayne, and Wilson. 

* Through this evening

* Clusters of showers and thunderstorms will move northward across
  most of central North Carolina through this evening. The
  greatest concentration of showers and thunderstorms is expected
  over the eastern Piedmont and Coastal Plain, generally along and
  east of highway 1. Additional rainfall amounts between one and
  three inches are expected, with locally heavier amounts 
  possible. 

* Conditions are favorable for showers and storms with heavy rain
  to pass over the same areas repeatedly. This would quickly
  saturate the ground, leading to rapid runoff and the potential 
  for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should
flash flood warnings be issued.

&&

$$
090 
WGUS62 KRAH 191607
FFARAH

Flood Watch
National Weather Service Raleigh NC
1207 PM EDT Sat May 19 2018

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING ACROSS SECTIONS
OF CENTRAL NORTH CAROLINA...

.A series of upper level disturbances will interact with a moist
and unstable atmosphere to trigger and sustain clusters of
showers and thunderstorms through this evening, especially over 
the eastern Piedmont and Coastal Plain. A deep southerly flow 
overhead may cause the showers and storms to train repeatedly over
the same locations for a few hours, leading to excessive rainfall
and the possibility of flash flooding.

NCZ007>011-021>028-040>043-075>078-085-086-088-089-200400-
/O.CON.KRAH.FF.A.0002.000000T0000Z-180520T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-
Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Hasty, Siler City, Bynum, Moncure, 
Pittsboro, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, 
Benson, Coats Crossroads, New Hope, Wilson, Southern Pines, 
Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, Cumnock, 
Gum Springs, Sanford, Tramway, Dunn, Anderson Creek, Timberlake, 
Duncan, Erwin, Angier, Lillington, Goldsboro, Laurel Hill, 
Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, 
Silver City, Fayetteville, Fort Bragg, and Clinton
1207 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* A portion of central North Carolina, including the following
  counties, Alamance, Chatham, Cumberland, Durham, Edgecombe, 
  Forsyth, Franklin, Granville, Guilford, Halifax, Harnett, Hoke, 
  Johnston, Lee, Moore, Nash, Orange, Person, Sampson, Scotland, 
  Vance, Wake, Warren, Wayne, and Wilson. 

* Until midnight EDT tonight

* Clusters of showers and thunderstorms will move northward across
  most of central North Carolina through this evening. The
  greatest concentration of showers and thunderstorms is expected
  over the eastern Piedmont and Coastal Plain, generally along and
  east of highway 1. Several locations across the eastern Piedmont
  and Coastal Plain have received between two and three inches of
  rain since Wednesday morning. Additional rainfall amounts
  between three-quarters of an inch and two inches are expected, 
  with locally heavier amounts possible.
  

* Conditions are favorable for showers and storms with heavy 
  rain to pass over the same areas repeatedly. This would 
  quickly saturate the ground, leading to rapid runoff and the 
  potential for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should
flash flood warnings be issued.

&&

$$
199 
WGUS62 KRAH 191943
FFARAH

Flood Watch
National Weather Service Raleigh NC
343 PM EDT Sat May 19 2018

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING ACROSS SECTIONS
OF CENTRAL NORTH CAROLINA...

.A moist and unstable atmosphere will continue to support the
development of scattered to numerous showers and thunderstorms 
through this evening. Since many locations have received between 
one and two inches of rain since Wednesday, this additional 
rainfall will quickly run off, possibly causing creeks and 
streams to spill out of their banks. 

NCZ024-025-040-041-075>077-085-086-088-192045-
/O.CAN.KRAH.FF.A.0002.000000T0000Z-180520T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Durham-Chatham-Wake-Moore-Lee-Harnett-Scotland-Hoke-
Cumberland-
Including the cities of Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, Cary, Southern Pines, Pinehurst, Aberdeen, 
Eagle Springs, Seven Lakes, Cumnock, Gum Springs, Sanford, 
Tramway, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier,
Lillington, Laurel Hill, Laurinburg, Antioch, Ashley Heights, 
Raeford, Rockfish, Silver City, Fayetteville, and Fort Bragg
343 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for this portion of central North Carolina 
has been cancelled. The flash flood threat has ended. However,
localized flooding of streets or poor drainage areas may still
occur with any of the heavier showers and storms through this
evening.

$$

NCZ007>011-021>023-026>028-042-043-078-089-200400-
/O.CON.KRAH.FF.A.0002.000000T0000Z-180520T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Smithfield, Clayton, Flowers, Selma, 
Benson, Coats Crossroads, New Hope, Wilson, Goldsboro, 
and Clinton
343 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* A portion of central North Carolina, including the following
  counties, Alamance, Edgecombe, Forsyth, Franklin, Granville, 
  Guilford, Halifax, Johnston, Nash, Person, Sampson, Vance, 
  Warren, Wayne, and Wilson. 

* Until midnight EDT tonight

* Clusters of showers and thunderstorms with heavy downpours will
  cross sections of central North Carolina through this evening.
  The greatest concentration of showers and thunderstorms is
  expected over the Coastal Plain, generally east of I-95. Another
  cluster of heavy rain may affect the Triad region. Several
  locations have received between two and three inches of rain
  since Wednesday morning. Additional rainfall amounts between
  three-quarters of an inch and two inches are expected, with 
  locally heavier amounts possible. 

* Conditions are favorable for showers and storms with heavy rain
  to pass over the same areas repeatedly. Due to recent heavy
  rain, the ground is becoming saturated, so this rainfall will 
  quickly run-off, and potentially lead to flash flooding.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to take action should
flash flood warnings be issued.

&&

$$
614 
WGUS62 KRAH 192245
FFARAH

Flood Watch
National Weather Service Raleigh NC
645 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH IS CANCELLED...


NCZ007>011-021>023-026>028-042-043-078-089-192345-
/O.CAN.KRAH.FF.A.0002.000000T0000Z-180520T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Smithfield, Clayton, Flowers, Selma, 
Benson, Coats Crossroads, New Hope, Wilson, Goldsboro, 
and Clinton
645 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch has been cancelled. As the axis of deepest 
moisture has shifted east of the area, the flash flood threat has 
ended. However, localized flooding of streets or poor drainage 
areas may still occur with any of the heavier showers and storms,
through this evening.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at May 18, 2:19 PM EDT, 22 minutes earlier.

Area forecast discussion, May 18, 2:19 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
219 PM EDT Fri May 18 2018

.SYNOPSIS...
A Bermuda high offshore and an area of low pressure over the TN
Valley will maintain a moist southerly flow over central NC through
Saturday night. A series of disturbances aloft will trigger periods
of showers and thunderstorms through Saturday night, producing
locally excessive rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Friday...

12Z upper air analysis depicts a few features that may help to
initiate or support numerous showers/scattered thunderstorms with
heavy rain across central NC this afternoon. At 850mb, a very moist
air mass is in place with dewpoints 11-13 degrees C. A subtle/weak
trough was noted across central SC into southern GA. This feature
should aid to focus convective development into the NC
Piedmont/Sandhills. In the mid-upper levels, some speed convergence
noted over eastern NC with an area of divergence aloft over the same
area. The modest forcing at the sfc and aloft coupled with the
abundantly moist air mass will support numerous showers and a few
storms with locally heavy rain probable. The heavy/locally excessive
rain threat appears pretty much everywhere across our forecast area
this afternoon-evening, then the focus will shift to areas east of
highway 1. A Flash Flood Watch may become necessary for sections of
central NC for later today through Saturday.

Similar to Thursday, peaks of sun in between the showers/storms may
be enough to warm temperatures to around 80-lower 80s this
afternoon. If showers/storms become extensive, temperatures in the
70s-near 80 will be common.

Tonight, the bulk of the convection across the western-southern
Piedmont will gradually diminish with loss of heating. Along and
east of highway 1, however, the moisture rich air mass and favorable
features to initiate/sustain scattered convection will persist. This
will necessitate the need for likely PoPs into the overnight hours
across the Sandhills/eastern Piedmont and Coastal Plain. If heavy
rains occur this afternoon, the additional heavy rain overnight will
lead to rapid run-off, leading to flooding of creeks/streams and low
lying areas.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 315 AM Friday...

Deep southerly moisture tap up the south Atlantic coast will be
directed into central and eastern NC on Saturday, with a plume of
PW's > 2 inches initially over the Coastal Plain/I95 corridor. Low
level forcing and instability will be relatively weak with shallow
mid level lapse rates, but mid and upper level dynamics will be
favorable for enhancing existing convection with mid level
perturbations and a very favorable entrance region of a 70KT upper
jetlet squeezed between the weakening upper short migrating across
the Ohio Valley and the Bermuda ridge offshore. Will raise PoPs to
80-90% in the Coastal Plain and not try and get cute with timing
given this tropical airmass' lessened reliance on the diurnal cycle.
As such, expect that Saturday will be our greatest threat for
flooding over the east, especially if we see significant antecedent
rainfall today & tonight, given the high potential for training
heavy showers. A flash flood watch may need to be considered today
to cover a column or two of our eastern counties on Saturday. Highs
will be within a degree north or south of 80. The moisture plume
will be nudged east Saturday evening by the upper short wave moving
across the area, with significant reduction in coverage and rainfall
intensity overnight with persistence lows in the mid to upper 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 215 PM Friday...

...Unsettled weather is likely to continue through much of the
long term period...

The upper-air pattern at the beginning of the long term period will
feature a well established sub-tropical ridge centered off the
Southeast coast with a shearing trough across the southern
Appalachians and mid-Atlantic while an upper-level low drifts
north across the eastern Gulf of Mexico. The ridge off the
Southeast coast shifts east during the work week as the upper
low drifts onshore across the northeast Gulf Coast and lingers
in the Deep South through mid-week. Broad troughing develops
across the Northeast late in the work week producing a weak
northwest flow across the Carolinas by Friday as the main
westerlies remain well to our north. Elevated amounts of deep
layer moisture are forecast to persist across the Carolinas
through much of the long term period. A persistent frontal zone
across the Virginias potentially drops into the Carolinas toward
end of the work week as the upper flow becomes more
northwesterly.

The result should be a period of scattered, mainly afternoon and
evening showers and a few thunderstorms from Sunday through
most of the work week. Precipitation chances may trend downward
by the end of the work week depending on the position of the
front. A large fraction of each day will be dry but with a
threat of scattered convection. With a little change in air
masses, a good deal of cloudiness and scattered convection,
highs will consistently range in the lower to mid 80s with low
mainly in the mid to upper 60s. -Blaes

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 205 PM Friday...

A moisture rich air mass coupled with a slow moving area of low
pressure will contribute to the development/maintenance of scattered
to numerous showers and thunderstorms across central NC through
Saturday evening. In vicinity of the heavier showers and storms,
expect IFR/MVFR visibilities and ceilings. Away from the
showers/storms, MVFR/low end VFR ceilings will dominate until 02Z
Saturday. After 02Z, ceilings will become widespread MVFR/IFR,
persisting into Saturday morning.

Numerous showers and scattered storms will slowly diminish this
evening in the western Piedmont, but scattered convection with
torrential downpours will persist across the Sandhills, Coastal
Plain and eastern Piedmont into the overnight. On Saturday, the
highest coverage of showers and storms will be roughly along and
east of highway 1.

Convective coverage expected to be gradually decrease through the
period Sunday through Wednesday. There will still be periods of
MVFR/IFR ceilings in proximity of the scattered convection, and
during the late night/early morning hours.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...MLM
LONG TERM...BLAES
AVIATION...WSS
Hazardous weather outlook, May 18, 6:12 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
612 AM EDT Fri May 18 2018

NCZ007>009-021>025-038>041-073>077-083>086-088-191015-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-Scotland-Hoke-Cumberland-
612 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Localized heavy rain through tonight may produce brief, minor
flooding of streets or low-lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are expected to be less numerous on
Saturday, but minor flooding would still be possible in urban areas
or areas which receive prior significant rain today and tonight.

Any river flooding is expected to be no worse than minor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-042-043-078-089-191015-
Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
612 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Heavy rain is expected to become more focused over eastern North
Carolina this evening and continue through Saturday morning. Rainfall
amounts are expected to range from 2 to 3 inches, with locally higher
amounts possible. This rain could produce rapidly-developing
flooding on streets and low-lying areas, and particularly in urban
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will become more scattered by Saturday
afternoon, but could still produce urban flooding in areas where
recent rainfall has raised stream levels and saturated the ground.
River flooding, if it occurs, is expected to be minor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 2:31 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
231 PM EDT FRI MAY 18 2018

NCZ021-022-038-039-073>075-083-084-182000-
Guilford NC-Stanly NC-Richmond NC-Anson NC-Forsyth NC-Randolph NC-
Davidson NC-Moore NC-Montgomery NC-
231 PM EDT FRI MAY 18 2018

...Showers and thunderstorms with very heavy rain will become more
numerous and overspread the western Piedmont including the Triad
area through 400 PM EDT...

At 220 PM EDT, Doppler radar was tracking a large area of showers
with locally heavy rain and some embedded thunderstorms across the
Southern Piedmont that were spreading north at 25 to 30 MPH. The
strongest storms were located near Robbins, Seagrove, and Wadesboro
with additional storms popping up across the area.

Instantaneous rainfall rates in excess of 1.5 inches per hour will
will result in rapid rises on streams and creeks and possibly some
flooding of poor drainage areas or low lying areas.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Rockingham, Wadesboro, Randleman and Troy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in the
accumulation of water on roadways, standing water in low lying
areas, and minor flooding of creeks, streams, and areas of poor
drainage. Drivers are urged to slow down and use extra caution to
avoid hydroplaning, especially in urban areas where prolonged heavy
rain can quickly lead to flooding.

&&

LAT...LON 3550 8030 3552 8018 3572 8033 3574 8046
      3583 8049 3589 8037 3608 8052 3614 8044
      3626 8045 3624 7954 3551 7954 3515 7961
      3507 7957 3504 7946 3499 7957 3482 7962
      3481 8032 3519 8028 3516 8044 3519 8051
TIME...MOT...LOC 1822Z 186DEG 31KT 3560 7977

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:31 PM EDTSpecial Weather StatementRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more89 min
May 18, 4:06 PM EDTSpecial Weather StatementRAHAlamance, Guilford54 min
May 18, 5:35 PM EDTSpecial Weather StatementRAHOrange, Person55 min
May 18, 6:13 PM EDTSpecial Weather StatementRAHJohnston62 min

Nearby

Flash Flood Watches in North Carolina, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.